Chlorpheniramine : Uses, Side Effects, Interactions & More
Why is this medication prescribed?
Chlorpheniramine relieves itchy, red, watery eyes; itchy sneezing in the nose or throat; and runny nose caused by allergies, hay fever, and the common cold. Chlorpheniramine helps control cold or allergy symptoms, but it does not treat the cause of the symptoms or speed recovery. Chlorpheniramine belongs to a class of medications called antihistamines. It works by blocking the action of histamine, a substance in the body that causes allergic symptoms.
How should this medicine be used?
Chlorpheniramine comes in tablets, capsules, extended-release (long-acting) tablets and capsules, chewable tablets, and a liquid to take by mouth. Regular capsules and tablets, chewable tablets, and liquid are usually taken every 4 to 6 hours, as needed. Extended-release (long-acting) tablets and capsules are generally taken twice daily in the morning and in the evening, as needed. Follow the directions on your prescription label carefully, and ask your doctor or pharmacist to explain any part you do not understand. Take chlorpheniramine exactly as directed. Do not take more or less or take it more often than prescribed by your doctor.
Chlorpheniramine comes alone and in combination with fever and pain reducers, expectorants, cough suppressants, and decongestants. Ask your doctor or pharmacist about which product is best for your symptoms. Carefully check the labels on over-the-counter cough and cold medicines before using 2 or more products at the same time. These products may contain the same active ingredients and taking them together could cause you to overdose. This is especially important if you are giving a child cough and cold medicine.
Over-the-counter combination cough and cold products, including products containing chlorpheniramine, can cause serious side effects or death in young children. Do not give these products to children under the age of 4. If you are giving these products to children ages 4 to 11, be careful and follow the directions on the package carefully.
If you are giving a child chlorpheniramine or a combination product containing chlorpheniramine, read the package label carefully to make sure it is the right product for a child of that age. Do not give chlorpheniramine products that are made for adults to children.
Before giving a child a chlorpheniramine product, check the package label to see how much medicine the child should receive. Give the dose that matches the child’s age in the table. Ask your child’s doctor if he doesn’t know how much medicine to give him.
If you are taking the liquid, do not use a household spoon to measure your dose. Use the measuring spoon or cup that comes with the medicine or use a specially made spoon to measure the medicine.
If you are using the extended-release tablets or capsules, swallow them whole. Do not break, crush, chew, or open them.
Other uses for this medicine
This medication is sometimes prescribed for other uses; ask your doctor or pharmacist for more information.
What special precautions should I follow?
Before taking Chlorpheniramine,
• Tell your doctor and pharmacist if you are allergic to chlorpheniramine, any other medications, or any of the ingredients in the chlorpheniramine product you plan to use. Check the package label for a list of ingredients.
• Tell your doctor and pharmacist what prescription and over-the-counter medications, vitamins, nutritional supplements, and herbal products you are taking or plan to take. Be sure to mention any of the following: other medicines for colds, hay fever or allergies; medications for anxiety, depression, or seizures; muscle relaxants; narcotic pain medications; sedative sleeping pills; and tranquilizers.
• Tell your doctor if you have or have ever had asthma, emphysema, chronic bronchitis, or other types of lung disease; glaucoma (a condition in which increased pressure in the eye can lead to gradual loss of vision); ulcers; diabetes; difficulty urinating (due to an enlarged prostate); heart disease; hypertension; seizures or an overactive thyroid gland.
• Tell your doctor if you are pregnant, plan to become pregnant, or are breast-feeding. If you become pregnant while taking chlorpheniramine, call your doctor.
• If you are going to have surgery, including dental surgery, tell your doctor or dentist that you are taking chlorpheniramine.
• You should know that this medicine can cause drowsiness. Do not drive a car or operate machinery until you know how this medicine affects you.
• Ask your doctor about the safe use of alcohol while taking chlorpheniramine. Alcohol can worsen the side effects of chlorpheniramine.
• Talk to your doctor about the risks and benefits of taking chlorpheniramine if you are 65 years of age or older. Older adults generally should not take Chlorpheniramine because it is not as safe or effective as other medications that can be used to treat the same condition.
What special dietary instructions should I follow?
Unless your doctor tells you otherwise, continue your normal diet.
What should I do if I forget a dose?
Chlorpheniramine is generally taken as needed. If your doctor has told you to take chlorpheniramine regularly, take the missed dose as soon as you remember. However, if it is almost time for the next dose, skip the missed dose and continue your regular dosing schedule. Do not take a double dose to make up for a missed dose.
What side effects can this medication cause?
Chlorpheniramine may cause side effects. Tell your doctor if any of these symptoms are severe or do not go away:
- drowsiness
- nausea
- vomiting
- dry mouth, nose, and throat
- headache
- loss of appetite
- constipation
- increased chest congestion
Some side effects can be serious. If you experience any of the following symptoms, call your doctor immediately:
- vision problems
- difficulty urinating
If you experience a serious side effect, you or your doctor can submit an online report to the Food and Drug Administration (FDA) MedWatch Adverse Event Reporting Program (http://www.fda.gov/Safety/MedWatch) or by phone (1-800-332-1088).
What should I know about storage and disposal of this medication?
Keep this medicine in its container, tightly closed and out of the reach of children. Store it at room temperature and away from excess heat and moisture (not in the bathroom).
It is important to keep all medications out of the sight and reach of children, as many containers (such as those for taking pills weekly and those used for eye drops, creams, patches, and inhalers) are not resistant to children and children. young children can easily open them. To protect young children from poisoning, always close the safety caps and immediately put the medicine in a safe place, one that is up and away and out of your sight and reach. http://www.upandaway.org
Unnecessary medications must be disposed of in special ways to ensure that pets, children, and others cannot consume them. However, you should not flush this medication down the toilet. Instead, the best way to get rid of your medication is through a medication take-back program. Talk to your pharmacist or contact your local recycling / trash department to find out about return programs in your community. Check out the FDA’s Safe Drug Disposal website (http://goo.gl/c4Rm4p) for more information if you do not have access to a take-back program.
In case of emergency/overdose
In case of overdose, call the Poison Control Helpline at 1-800-222-1222. Information is also available online at https://www.poisonhelp.org/help. If the victim collapsed, had a seizure, is having trouble breathing, or cannot wake up, call 911 immediately.
What other information should I know?
Ask your pharmacist any questions you have about chlorpheniramine.
It is important that you keep a written list of all prescription and over-the-counter (non-prescription) medications you are taking, as well as any products such as vitamins, minerals, or other dietary supplements. You should carry this list with you every time you visit a doctor or if you are admitted to a hospital. It is also important information to take with you in emergencies.
Brand Names
- Aller-Chlor
- Aller-Chlor Syrup
- Chlo-Amine
- Chlor-Trimeton 12 Hour Allergy
- Chlor-Trimeton 4 Hour Allergy
- Chlor-Trimeton 8 Hour Allergy
- Chlor-Trimeton Allergy Syrup
- Polaramine
- Polaramine Repetabs
- Polaramine Syrup
- Teldrin Allergy
Brand names of combination products
- Actifed® Cold and Allergy (containing Chlorpheniramine Maleate and Phenylephrine Hydrochloride)
- Actifed® Cold and Sinus (containing Chlorpheniramine Maleate, Pseudoephedrine Hydrochloride, and Acetaminophen)
- Ah-Chew® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Alka-Seltzer Plus® Cold Medicine Liqui-Gels® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Allerest® Maximum Strength (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Atrohist® Pediatric (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Brexin® L.A. (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Chlordrine® S.R. (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Chlor-Phed® Timecelles® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Chlor-Trimeton® 12 Hour Allergy Decongestant (containing Chlorpheniramine Maleate and Pseudoephedrine Sulfate)
- Chlor-Trimeton® 4 Hour Allergy Decongestant (containing Chlorpheniramine Maleate and Pseudoephedrine Sulfate)
- Comhist® (containing Chlorpheniramine Maleate, Phenylephrine Hydrochloride, and Phenyltoloxamine Citrate)
- Comtrex® Allergy-Sinus Maximum Strength Tablets (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Coricidin® HBP® Cold & Flu (containing Chlorpheniramine Maleate and Acetaminophen)
- D.A. Chewable® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- D.A. II® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Dallergy® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Dallergy® Caplets® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Dallergy® Syrup (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Deconamine® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Deconamine® SR (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Deconamine® Syrup (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Dristan® Cold (containing Chlorpheniramine Maleate, Acetaminophen, and Phenylephrine Hydrochloride)
- Dura-Vent® DA (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- EX-Histine® Syrup (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Extendryl® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Extendryl® Jr. (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Extendryl® Sr. (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Extendryl® Syrup (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Flu-Relief® Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Histalet® Syrup (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Kolephrin® Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Kronofed-A® Kronocaps® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Kronofed-A-Jr.® Kronocaps® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Mescolor® (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Pseudoephedrine Hydrochloride)
- ND Clear® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- ND-Gesic® (containing Chlorpheniramine Maleate, Acetaminophen, Phenylephrine Hydrochloride, and Pyrilamine Maleate)
- Novahistine® Elixir (containing Chlorpheniramine Maleate and Phenylephrine Hydrochloride)
- Omnihist® LA (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Polaramine® Expectorant (containing Dexchlorpheniramine Maleate, Guaifenesin, and Pseudoephedrine Sulfate)
- Protid® (containing Chlorpheniramine Maleate, Acetaminophen, and Phenylephrine Hydrochloride)
- Rescon® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Rescon® JR (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Rescon®-ED (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Rhinatate® (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- R-Tannate® (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- R-Tannate® Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Ryna® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Rynatan® (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Rynatan® Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Rynatan®-S Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Sinarest® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Sinarest® Extra Strength Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Sine-Off® Sinus Medicine Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Singlet® Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Sinutab® Sinus Allergy Maximum Strength Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Sinutab® Sinus Allergy Maximum Strength Tablets (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Sudafed® Cold & Allergy (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Tanafed® (containing Chlorpheniramine Tannate and Pseudoephedrine Tannate)
- Tanoral® Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Tanoral®-S Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- TheraFlu® Flu and Cold Medicine (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- TheraFlu® Flu and Cold Medicine for Sore Throat Maximum Strength (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Triaminic® Cold & Allergy Softchews® (containing Chlorpheniramine Maleate and Pseudoephedrine Hydrochloride)
- Triotann® (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Triotann® Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Triotann®-S Pediatric (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Triple Tannate® Pediatric Suspension (containing Chlorpheniramine Tannate, Phenylephrine Tannate, and Pyrilamine Tannate)
- Tussi-12® (containing Chlorpheniramine Tannate, Carbetapentane Tannate, and Phenylephrine Tannate)
- Tylenol® Allergy Sinus Maximum Strength Caplets® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Tylenol® Allergy Sinus Maximum Strength Gelcaps® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Tylenol® Allergy Sinus Maximum Strength Geltabs® (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Tylenol® Cold Multi-Symptom Children’s (containing Chlorpheniramine Maleate, Acetaminophen, and Pseudoephedrine Hydrochloride)
- Vanex® Forte-R (containing Chlorpheniramine Maleate, Methscopolamine Nitrate, and Phenylephrine Hydrochloride)
- Vituz ® (containing Chlorpheniramine, Hydrocodone)
Disclaimer: We have made every effort to ensure that all information is factually accurate, comprehensive and up-to-date. However, this article should not be used as a licensed health care professional’s choice of knowledge and expertise. You should always consult your doctor or other health care professional before taking any medication. The information given here is subject to change and it has not been used to cover all possible uses, directions, precautions, warnings, drug interactions, allergic reactions or adverse effects. The lack of warning or other information for any drug does not indicate that the combination of medicine or medication is safe, effective or appropriate for all patients or all specific uses.
One thought on “Chlorpheniramine : Uses, Side Effects, Interactions & More”